Results 1 to 4 of 4

Thread: Malar Rash - Need Help!

  1. #1
    Join Date
    Sep 2006
    Location
    Plano, Texas
    Posts
    2
    Thanks
    0
    Thanked 0 Times in 0 Posts

    Default Malar Rash - Need Help!

    I saw my doctor for a strange rash on my face last Friday (it started last Tuesday) and he took one look at it and said it was a malar rash. He is testing me for Lupus and I'll have the results Monday (tomorrow).

    To make a long story short, I am a 41 year old female (almost 42), and I have been having numerous symptoms for 10-15 years. I have seen many doctors over the years (mostly neurologists) to try and find out what is wrong with me. Although I have been told many times that they thought I had Multiple Sclerosis, I've never had brain or spinal cord lesions show up on my MRIs. All of the doctors tell me that there is definitely something very wrong, but they have no idea what it is. All of my symptoms, however, have pointed to MS... until last week, when this weird rash suddenly showed up out of nowhere (and he also told me that I have a "baker's cyst" behind my left knee). Lupus had never even been mentioned, and even though I've been tested for everything but the kitchen sink, no one ever bothered to ask for tests that would show Lupus. Go figure. Anyway, as soon as my internal medicine doctor saw my face on Friday, he said, "That's a malar rash." No doubt about it. So maybe... finally... I'll know what's going on tomorrow and we'll FINALLY have something that we can treat and fight. My husband and I did some research over the weekend and really freaked out - every single symptom I've had since the early 1990's is a symptom of Lupus. Why didn't someone check for this until now???

    Anyway, this is my question... how long does this rash last? It's driving me insane. It doesn't itch or hurt, but it's VERY uncomfortable. My skin feels so thick and stiff, like my face is dirty. And if I go outside, or get warm, it's even worse - it's making me crazy! Moisturizer only makes it worse, and a warm or hot shower makes it worse too. I tried cooling my face down with a cool, wet cloth and now my face feels chapped. This is insane! And it keeps changing - it's all over my cheeks and nose, and then it seems to get a little better (not as red or thick) and then it comes back even worse, then gets better... then worse. It seems worse in the mornings. Is there anything I can do?

    Hoping for some help.... and thanks in advance.
    -Twylah

  2. #2
    Saysusie's Avatar
    Saysusie is offline Super Moderator Super ModeratorEmperor of the Universe
    Join Date
    Nov 2001
    Location
    Victorville, California
    Posts
    7,738
    Blog Entries
    9
    Thanks
    1,604
    Thanked 924 Times in 587 Posts

    Default

    Hi Twylah; Most of us have come to the conclusion that we were suffering from Lupus symptoms for years before we were diagnosed. So, you are not alone:
    It is very important that you avoid the sun while your Lupus rash is active.
    I have been reading a lot about Thalidomide use for the rashes in Lupus. It is being used to treat lupus rashes such as: discoid lupus erythematosus (DLE), subacute cutaneous lupus (SCLE), photosensitive malar rash and non-specific chronic erythema. Thalidomide was approved in the US for the treatment of the cutaneous manifestations of moderate to severe erythema nodosum leprosum, a skin condition that develops in some people with leprosy (a chronic infectious disease) and is currently being used for cutaneous manifestations of Lupus. Thalidomide is an immunomodulatory agent (a drug that affects the immune system).Thalidomide appears to have multiple actions, including the ability to inhibit the growth and survival of myeloma cells in various ways and to inhibit the growth of new blood vessels. Thalidomide appears to have multiple effects that may account for its activity against myeloma. These include:
    Inhibition of angiogenesis (the growth of new blood vessels that feed tumor cells); Inhibition of the growth and survival of stromal cells, tumor cells and cells in the bone marrow; Altering production/activity of cytokines (chemical messengers) involved in the growth and survival of myeloma cells; Altering the expression of adhesion molecules located on the surface of tumor cells and bone marrow stromal cells, which trigger the release of cytokines that induce tumor cell growth; Stimulation of T-cells, which help the immune system to attack tumor cells directly.

    Peace and Blessings
    Saysusie

  3. #3
    Join Date
    Sep 2006
    Location
    Plano, Texas
    Posts
    2
    Thanks
    0
    Thanked 0 Times in 0 Posts

    Default

    Well, my doctor called me about 30 minutes ago. All of the tests are negative, so it looks like I'm back to the drawing board after all. I suppose I never should have allowed myself to feel relieved.

    Thanks for your help, anyway.

    - Twylah

  4. #4
    Join Date
    Sep 2006
    Posts
    5
    Thanks
    0
    Thanked 0 Times in 0 Posts

    Default Malar rash- Cetaphil, Desonide, betamethasone, bareMinerals

    Hi there,

    I have the malar rash, too, but I manage it quite well with some key products.

    First of all, I never use soap on my face. At my dermatologist's recommendation about 5 years ago, I use Cetaphil cleanser and lotion (or the Walmart Equate equivalent). This is available at Walgreens and Walmart for sure. The cleanser is so mild, that it can be left on as a moisturizer, and the lotion is cooling and moisturizing without the greasy feel of most. My skin just sucks it in like water in a desert. I use these products night and day.

    Then, at night I take a small amount of Desonide lotion and rub it gently all over my face wherever I have the rash or other inflammation. Desonide is a steroid lotion, so have a light touch with it. For particularly large or difficult bumps or affected areas, I have a tube of Betamethasone, a stronger topical steroid cream. I am very stingy with the use of this, as steroids tend to make the skin paper thin over time. Both of these steroid products are available with a prescription only, but I can't imagine a rheumy turning you down.

    For makeup that won't make my rash worse, I use Bare Escentuals products. Their line of bareMinerals is not only gentle to the skin, but actually helps to heal skin. I know that I see a dramatic difference when I use it, and it is the first makeup to cover my facial rashes without looking cakey and "made up." The minerals in this makeup float on your skin while looking natural; it brings out the natural you while hiding any redness or other inflammation.

    I hope this helps. I've learned these tricks of the trade by quite a lot of trial and error. I tell everyone about these products in hopes of making the search easier and shorter for them.

    And please, if you do try these items, I'd love to hear your experiences with them.

    Also, please remember that staying out of the sun will go a long way to preventing or limiting rashes and other symptoms!

    -Susan

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •